Thyroid and adrenaline

Thyroid and adrenaline

These are my last results from Sept 16. I'm due another test. I had gone off my supplements for a medical procedure just before this test was done so some of the results are low. I do b12 self-injections and take iron, d, c and folate.

I have been told by my gp (this one is so far quite good) that I was taking too much t3 and/or on too high a dose of thyroid meds in general which meant that even if my heart rate was normal at rest the t3 is doing something to my adrenaline which makes my heart rate too fast during activity. Does that make sense to anyone?

I'm asking here because adrenaline is a real problem and I don't know what to do about it. I am so squirrelly, any small surprise, shock, upset sets my heart racing and makes me an emotional wreck. I have a potentially troubling email that's been sitting in my inbox for days because every time I think of opening it my heart races. Getting around to my tax self-assessment was a nightmare!

It makes it very hard to negotiate troubling emotional matters that should really be much less significant than they feel. A minor confrontation occurs and I just feel like it might as well be a land mine exploding; although my head knows this is not a reasonable reaction it doesn't prevent it from happening.

I have just bumped up my levo by a tiny bit but this was an issue before that happened. I have not been over range when tested in a long time (four years?), quite the opposite because I agreed to reduce my meds when my doc suggested it and eventually went hypo.

Historically I don't think this adrenaline thing has always been a problem. I am not a mousy person nor am I a fisticuffs type.

My questions are:

1) is there an adrenal issue flagged up by this?

2) can anyone explain the mechanism my doc is talking about that connects the thyroid levels w adrenaline?

3) is this endangering my heart if my heart rate is normal (76-80 at rest) the rest of the time?

Thanks all. :-)

Last edited by

4 Replies

oldestnewest
  • I guess that if you're overmedicated (or having a Hashi attack and a load of T4 is dumped in your system), too much thyroid hormone can make you tachycardic. Too much thyroid hormone can make you anxious and tachycardic which I suppose would induce a flight or fight adrenalin response - like your dreaded email is inducing a flight response and any minor confrontation. SO it's not an adrenal issue per se but a medication induced anxiety/tachycardic response to too much T3.

    All last year, my resting BPM was around 110 - 125. My ECG was normal.

    Now the Hashi attack is over the tachycardia and adrenalin fuelled days are over (and that sounds waaay too much fun) it is uncomfortable and horrible and like living on a knife edge some days.

    So I guess you would have to find a dose that makes you less tachycardic therefore less fight or flighty. Too much T3 for me has my heart booming.

    Has your GP carried out any test basic or otherwise? Doctors are on whole pretty good at hearing a heart problem and feeling a heart problem via your pulse. If you have concerns about your heart health, see if they can do an ECG. I've been reassured that my heart is fine and there'll be no long term consquences...

  • Thanks Bombus. Bless you, that sounds terrible. Glad it is behind you.

    I did have an ecg a year or so ago because of a slight heart murmur but it was all ok. I had been on t3 for a while before (during which time I was also overmedicated for a short time) so I feel like that is a good sign.

    The thing is my resting pulse is fine, generally under 80, unless I am in the throes of some kind of stimulating event, in which case it might briefly rise to 100ish. This is what I can't understand, if my pulse is normal why is it spiking in response to events which would otherwise not be so upsetting? Fight or flight it is, that's exactly the response.

  • Have you ever done a saliva test to see where your levels of cortisol are? What you are describing sounds like adrenals. I could be wrong. But that is how I felt when my cortisol was low. Symptoms of high and low cortisol are similar.

  • Yes, I suspected adrenals. I have been told that they are depleted/exhausted or whatever the phrase is but I didn't have a saliva test, it was blood. I remember the doctor saying that feeling unable to cope or similar was an adrenal symptom.

    Thank you, I know I have to sort the adrenal side of things, I'm just hoping to find a practitioner to help guide me through it.

You may also like...